Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 111, NWS Wichita, KS

June 6, 2005Chautauqua County, Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 6, 2005, 3:03 AM CDT for Chautauqua County, Montgomery County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2005, 3:03 AM CDT (08:03 UTC)
Expired
Jun 6, 2005, 3:55 AM CDT
In force
52 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Chautauqua County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2005-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2883 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2005-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2883 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 060802
SVRICT
KSC019-125-060900-
/O.NEW.KICT.SV.W.0111.050606T0803Z-050606T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
303 AM CDT MON JUN 6 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MONTGOMERY COUNTY IN SOUTHEAST KANSAS.
  EASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS.

* UNTIL 400 AM CDT.

* AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CHAUTAUQUA...OR ABOUT 9 MILES SOUTH OF
  SEDAN...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BOLTON...CANEY...CHAUTAUQUA...HALE...HAVANA...INDEPENDENCE
  AIRPORT...INDEPENDENCE...NIOTAZE...PERU...TYRO

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3699 9624 3699 9579 3723 9565 3730 9605

$$

CARUSO
3 follow-up statements
000 
WWUS53 KICT 060815
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT MON JUN 6 2005

KSC019-125-060900-
/O.CON.KICT.SV.W.0111.000000T0000Z-050606T0900Z/
CHAUTAUQUA KS-MONTGOMERY KS-
314 AM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN
MONTGOMERY AND EASTERN CHAUTAUQUA COUNTIES UNTIL 400 AM CDT...

AT 308 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR PERU...OR 9 MILES SOUTHEAST OF
SEDAN...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF INDEPENDENCE BY 340 AM CDT.

THE TOWNS OF HAVANA...NIOTAZE...INDEPENDENCE AIRPORT AND BOLTON ARE 
ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM.

LAT...LON 3699 9624 3699 9579 3723 9565 3730 9605

$$

CARUSO
000 
WWUS53 KICT 060845
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT MON JUN 6 2005

KSC019-060855-
/O.CAN.KICT.SV.W.0111.000000T0000Z-050606T0900Z/
CHAUTAUQUA KS-
345 AM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY HAS BEEN
CANCELLED...

AT 343 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596

$$

KSC125-060900-
/O.CON.KICT.SV.W.0111.000000T0000Z-050606T0900Z/
MONTGOMERY KS-
345 AM CDT MON JUN 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN
MONTGOMERY COUNTY UNTIL 400 AM CDT...

AT 343 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR INDEPENDENCE...OR 14 MILES
NORTHWEST OF COFFEYVILLE...AND MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR INDEPENDENCE BY 350 AM CDT.

THE TOWNS OF BOLTON AND INDEPENDENCE AIRPORT ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596

$$

CARUSO
000 
WWUS53 KICT 060855
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT MON JUN 6 2005

KSC125-060905-
/O.CAN.KICT.SV.W.0111.000000T0000Z-050606T0900Z/
MONTGOMERY KS-
355 AM CDT MON JUN 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
HAS BEEN CANCELLED...

AT 352 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 3700 9596 3699 9579 3723 9565 3730 9596

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 9:55 PM CDT, 5 hours 8 minutes earlier.

Area forecast discussion, Jun 5, 9:55 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT SUN JUN 5 2005

.UPDATE...

DIFFUSE SURFACE BOUNDARY, CURRENTLY ORIENTED NORTHEAST TO SOUTHWEST
ACROSS OKLAHOMA, APPEARS TO BE WASHING OUT. THIS IS LIKELY DUE TO
SYNOPTIC FORCING DISPLACED WELL NORTH OVER THE AREA. IMPRESSIVE
SEVERE THUNDERSTORMS, ASSOCIATED WITH THIS TRAILING FRONTAL
BOUNDARY, HAVE BEEN POUNDING SOUTHWEST PORTIONS OF OKLAHOMA AND
NORTHWEST TEXAS. THINKING THUNDERSTORM CHANCES HAVE DWINDLED OVER
SOUTHEAST KANSAS FOR NOW. TOSSED THE IDEA AROUND OF SEEING SOME
ELEVATED CONVECTION GETTING GOING FROM SOUTH TO NORTH WELL AFTER
MIDNIGHT, AS 900-800MB MOISTURE INCREASES DRAMATICALLY.
ADDITIONALLY, A WEAK MID-LEVEL TROUGH, PER WATER VAPOR AND
PROFILERS, IS CROSSING WESTERN KANSAS. HOWEVER, LEFT THE OVERNIGHT
FORECAST DRY, AS DO NOT THINK MOISTURE RETURN WILL BE DEEP ENOUGH TO
INITIATE CONVECTION. STAY TUNED.

&&

.AVIATION...

MUCH OF THE FORECAST AREA HAS DEWPOINTS IN THE 50S AND LOW 60S (WITH
THE EXCEPTION OF NEAR 70 DEWPOINTS OVER SOUTHEAST KANSAS). LIGHT
SOUTHERLY FLOW WILL COMMENCE TONIGHT IN RESPONSE TO INCREASING LEE
TROUGHING ACROSS THE HIGH PLAINS. WITH LOW-LEVEL MOIST ADVECTION
TONIGHT, THINKING AT LEAST SOME SCT MVFR CLOUDS WILL DEVELOP. NOT
SURE YET IF COVERAGE WILL BE BKN-OVC. ADDITIONALLY, EXPECTING MVFR
VSBYS AOA 4-5SM WELL AFTER MIDNIGHT. WILL NEED TO WATCH FOG
POTENTIAL THOUGH, AS WOULDNT BE SURPRISED IF VSBYS WENT A BIT
LOWER.

&&

.PREV DISCUSSION... /ISSUED 335 PM CDT SUN JUN 5 2005/

.DISCUSSION...
TONIGHT:
THE SURFACE BOUNDARY IS TAKING ITS TIME TRUDGING THROUGH SOUTHEAST
KANSAS THIS AFTERNOON. AS A RESULT, WILL KEEP ISOLATED THUNDERSTORMS
IN THE FORECAST TONIGHT...THOUGH CONFIDENCE REMAINS LOW. ONE
SCENARIO IS THAT CONVECTION COULD FIRE ACROSS CENTRAL OR NORTHEAST
OKLAHOMA AND RIDE UP ALONG THE BOUNDARY INTO SOUTHEAST KANSAS. UPPER
TROUGH RESPONSIBLE FOR YESTERDAYS INCLEMENT WEATHER CURRENTLY
MOVING AWAY FROM OUR AREA ACROSS IOWA. RIGHT REAR QUAD OF UPPER JET
STREAK WILL LIFT OUT AND AWAY FROM EASTERN KANSAS OVERNIGHT. LIGHT
SOUTHEAST WINDS WILL RETURN ACROSS THE AREA TONIGHT. NEXT CONCERN IS
PATCHY FOG DEVELOPING LATE OVERNIGHT AND EARLY MONDAY MORNING. WITH
AS MUCH RAIN THAT HAS FALLEN OVER THE LAST 24 HOURS, CANNOT RULE OUT
SOME PATCHY MORNING FOG, ESPECIALLY IN SOUTHEAST KANSAS AND POSSIBLY
SOME SCATTERED LOW STRATUS.

MONDAY-MONDAY NIGHT:
LEE TROUGHING STRENGTHENS ACROSS THE WESTERN PLAINS AHEAD OF
DEEPENING UPPER TROUGH OVER THE PACIFIC NORTHWEST. SOUTHERLY WINDS
WILL RANGE FROM 10 TO 20 MPH ACROSS THE AREA DURING THE DAY. EXPECT
MOST OF THE COVERAGE WARNING AREA TO REMAIN DRY AS SHORTWAVE RIDGING
SLIDES ACROSS THE REGION. ONLY A REMOTE CHANCE AT SEEING SOME
CONVECTION POP OVER EXTREME SOUTHEASTERN KANSAS. MINIMAL CHANCE FOR
AN ELEVATED THUNDERSHOWER OVERNIGHT MONDAY ACROSS CENTRAL KANSAS AND
OUR WESTERN PERIPHERY FORECAST AREA AS SOME ISENTROPIC LIFT MOVES
INTO THIS AREA.

TUESDAY-WEDNESDAY:
SOUTHERLY WINDS CONTINUE ACROSS THE AREA FOR TUESDAY AND WILL FALL
IN THE BREEZY CATEGORY DURING THE AFTERNOON. WILL KEEP ISOLATED POPS
IN FOR TUESDAY NIGHT ACROSS THE WESTERN PORTION OF OUR FORECAST AREA
AS ISENTROPIC LIFT RETURNS TO THE REGION AND CANNOT RULE OUT AN
ELEVATED THUNDERSHOWER. BY WEDNESDAY MORNING A SURFACE FRONT WILL BE
LOCATED FROM SOUTH-CENTRAL NEBRASKA THROUGH WESTERN KANSAS. THE
FRONT WILL SURGE INTO CENTRAL KANSAS BY LATE AFTERNOON.
THUNDERSTORMS WILL DEVELOP ALONG THE FRONT FROM SOUTHEAST NEBRASKA
SOUTHWARD AND THEREFORE WILL KEEP HIGHEST POPS TOWARDS EAST-CENTRAL
KANSAS FOR THE AFTERNOON PERIOD. WEDNESDAY NIGHT, THE GFS LIFTS THIS
SURFACE BOUNDARY BACK NORTH AS A WARM FRONT AND THUS HIGHEST POPS
WILL BE IN THE VICINITY OF THE SURFACE BOUNDARY ACROSS NORTHERN
KANSAS AND TAPERED LOWER FURTHER SOUTH. THERE IS A BIT OF
UNCERTAINTY IN THIS PERIOD AS TEMPERATURES ALOFT WILL BE WARM AND
MAY INHIBIT CONVECTIVE DEVELOPMENT. AFTERNOON HIGHS WILL RANGE FROM
THE UPPER 80S TO LOWER 90S THROUGH THIS PERIOD.

THURSDAY-SUNDAY:
NOT MANY CHANGES MADE HERE. THE GFS AND ECMWF HAVE QUITE A CONTRAST
IN SOLUTIONS FOR UPPER LOW LOCATED TO THE WEST. A MORE SIGNIFICANT
UPPER WAVE IS PROGGED TO EJECT ACROSS THE CENTRAL PLAINS FRIDAY
NIGHT AND SATURDAY, SO DID BUMP POPS UP SLIGHTLY HERE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  92  69  90 /  10  10  10  10
HUTCHINSON      65  92  69  92 /  10  10  20  10
NEWTON          65  91  70  90 /  10  10  10  10
ELDORADO        66  90  70  89 /  10  10  10  10
WINFIELD-KWLD   68  92  70  90 /  20  10  10  10
RUSSELL         63  93  68  93 /  10  10  20  10
GREAT BEND      63  93  68  93 /  10  10  20  10
SALINA          64  93  70  92 /  10  10  20  10
MCPHERSON       64  91  69  92 /  10  10  20  10
COFFEYVILLE     68  89  69  88 /  20  20  20  10
CHANUTE         67  88  68  88 /  20  10  10  10
IOLA            67  88  68  88 /  20  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER/SEDLOCK
Hazardous weather outlook, Jun 5, 10:20 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SUN JUN 5 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1020 PM CDT SUN JUN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

PATCHY FOG MAY DEVELOP AFTER 2 AM ACROSS CENTRAL AND SOUTHEAST
KANSAS. WIDESPREAD DENSE FOG IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

JMC/TES/ADK

In the hours before

Special weather statement, Jun 6, 2:53 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
253 AM CDT MON JUN 6 2005

KSZ098-099-060830-
CHAUTAUQUA-MONTGOMERY-
253 AM CDT MON JUN 6 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND MONTGOMERY COUNTIES...

AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHAUTAUQUA...OR 9 MILES SOUTH OF SEDAN...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.